West Virginia, 2018

Flooding and Heavy Rain in West Virginia, September 7 to 10, 2018

September 7 to 10, 2018 · NWS PBZ · 14 events in 8 counties and zones

Tropical Storm Gordon came ashore along the central Gulf Coast on the night of September 4th. The tropical cyclone dissipated over Missouri by the night of September 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$21,000
Crop damage
$500
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Tropical Storm Gordon came ashore along the central Gulf Coast on the night of September 4th. The tropical cyclone dissipated over Missouri by the night of September 7th. Moisture from the decaying tropical system interacted with a surface low and frontal boundary, spreading widespread heavy rainfall across the region over a 3 day period. 72 hour totals across northern West Virginia ranged from 2 inches to about 5.5 inches.Small-stream flooding was not as widespread as in areas to the north and east in Pennsylvania, with only a few issues reported in Marshall County. However, winds of 30-35 MPH combined with the saturated ground to cause a tree to fall on a house in Cheat Lake, killing a woman who was sleeping in an upstairs bedroom.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 7, 4:31 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 7, 4:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
531 AM EDT Fri Sep 7 2018

.SYNOPSIS...
Stalled frontal boundary will be the focus for daily shower and
thunderstorm chances through the first half of the weekend. The
remnants of Gordon will then bring a periods of heavy rain to
the region through the start of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stalled frontal boundary just south of the PA/WV border will
remain primary focus for showers and thunderstorms today. Expect
coverage to be diurnal driven, with climatologically high PWAT
values still supportive of heavy downpours.

Temperatures will be closer to seasonal averages today.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
     Heavy Rain Likely Saturday night through Monday...

Diurnal convection in the vicinity of the stalled front will be
possible once again on Saturday. A couple of the models suggest
an approaching shortwave and coupled jet structure may enhance
precipitation totals Saturday, but this is relatively new to the
model runs. Opted to hedge in this direction, and added some
higher PoPs but kept QPF rather reasonable.

Heavy rain will become increasingly likely as we go into Sunday
as deep moisture from the remnants of Gordon spreads northeastward
along a strengthening upper trough and associated surface low.
Both the deterministic and ensemble runs remain in decent
agreement on QPF, with 2-4 inches likely and locally higher
amounts possible given 13kft warm cloud depths and supportive
jet dynamics. However, the axis continues to shift from run to
run, which does lend to some hydrologic challenges. At this
point, will continue to emphasize the concerns for heavy rain
and potential short-fused flash and long-fused river flooding in
the hazardous weather outlook. Expect headlines will be needed
for this timeframe, but the southern extent is in question.

In addition to the heavy rain, some stronger wind gusts are
possible with the presence of a 50kt low level jet. Capping is
approximately at this level but bufkit momentum transfer does
indicate some 30-40mph wind gusts may be possible.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Rain will taper off Monday night as the system moves into
northern New England.

Afterwards, models are in good agreement with an amplified
upper trough/ridge pattern shaping up by mid-week. However,
model disagreement does exist with the forecast for Hurricane
Florence and how it may (or may not) affect sensible weather
across the eastern CONUS, including the Pittsburgh region. Will
stray little from a model blend during this time frame, though
temperatures will return to above average values.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
LBE/MGW are the only terminals to receive fog of any
significance as of 0925Z, while VFR/MVFR rule elsewhere. Expect
this general pattern to continue until mid-morning, when fog
will lift, although MVFR may linger a bit longer at FKL/DUJ.

A mostly VFR afternoon is anticipated. Have an afternoon/evening
VCTS mention at sites close to the stalled frontal boundary to
the south of PIT, with VCSH chances spreading further across the
area after 00Z Saturday. Ceilings should drift down into the
MVFR range overnight.

Outlook...
Periodic restrictions are expected through the weekend in
widespread rainfall.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 7, 2:48 AM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
348 AM EDT Fri Sep 7 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
348 AM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of tropical depression Gordon will interact with a
stalled front across the region over the weekend. Showers and
thunderstorms with heavy rain may lead to the potential for both
flash flooding and river flooding through the start of the week.
Headlines will most likely be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather conditions
according to Standard Operating Procedures.

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy rain, 2 flood, 1 strong wind. Local standard time, as filed.

Heavy Rain, Monongalia

When
September 7, 6:00 AM EST to September 10, 6:00 AM EST
Where
Monongalia County, 1.94 mi NW of Laurel Iron Works
Reported by
COOP Observer
Coordinates
39.718, -79.858

A 72 hour storm total of 4.40 inches was recorded.

Heavy Rain, Wetzel

When
September 7, 7:30 AM EST to September 10, 7:30 AM EST
Where
Wetzel County, 37.63 mi S of Bethany
Reported by
COOP Observer
Coordinates
39.663, -80.429

A COOP Observer recorded 5.66 inches of rain in 72 hours.

Heavy Rain, Preston

When
September 7, 7:45 AM EST to September 10, 7:45 AM EST
Where
Preston County, Albright
Reported by
Other Federal Agency
Coordinates
39.500, -79.630

A 72 hour storm total of 4.71 inches was recorded by the Army Corps.

Heavy Rain, Brooke

When
September 7, 8:00 AM EST to September 10, 8:00 AM EST
Where
Brooke County, 2 mi ESE of Wellsburg
Reported by
Mesonet
Coordinates
40.259, -80.565

There was 4.95 inches of rainfall in 72 hours.

Heavy Rain, Brooke

When
September 7, 8:00 AM EST to September 10, 8:00 AM EST
Where
Brooke County, 1 mi E of Weirton
Reported by
Mesonet
Coordinates
40.400, -80.561

A 72 hr storm total of 4.33 inches of rain.

Heavy Rain, Marion

When
September 7, 8:00 AM EST to September 10, 4:35 AM EST
Where
Marion County, Mannington
Reported by
COOP Observer
Coordinates
39.530, -80.330

A 72 storm total of 3.92 inches of rain was recorded.

Heavy Rain, Ohio

When
September 7, 8:00 AM EST to September 10, 8:00 AM EST
Where
Ohio County, 1 mi W of Valley Grove
Reported by
Mesonet
Coordinates
40.080, -80.589

A 72 storm total of 4.98 inches was recorded.

Heavy Rain, Preston

When
September 7, 8:00 AM EST to September 10, 8:00 AM EST
Where
Preston County, 6 mi N of Terra Alta
Reported by
Mesonet
Coordinates
39.537, -79.550

A 72 hour storm total of 5.49 inches was recorded.

Heavy Rain, Tucker

When
September 7, 8:00 AM EST to September 10, 8:00 AM EST
Where
Tucker County, Davis
Reported by
COOP Observer
Coordinates
39.130, -79.470

A COOP observer recorded a 72 hour storm total of 2.67 inches of rain.

Heavy Rain, Marion

When
September 9, 1:16 PM EST
Where
Marion County, 0.69 mi N of Gaston Jct
Reported by
Trained Spotter
Coordinates
39.480, -80.150

Trained Spotter rainfall total of 5.70 inches from Friday (Sept 7th) to 2:16pm Sunday (Sept 9th).

Strong Wind, Monongalia

When
September 10, 4:30 AM EST
Where
Monongalia forecast zone
Measured
30 kt (35 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.630, -80.046 (the zone’s center; the record gives no point)

A wind gust of 30-35 mph caused a tree to fall on a house. The ground was heavily saturated due to Remnants of Tropical Storm Gordon. A woman died while sleeping in her bed when the tree fell on her home around 4:30am (Monday, Sept 10th).

Article: http://wvmetronews.com/2018/09/10/woman-killed-by-falling-tree-in-monongalia-county/.

Heavy Rain, Monongalia

When
September 10, 6:30 AM EST
Where
Monongalia County, 1.27 mi WSW of Fieldcrest
Reported by
Public
Coordinates
39.640, -79.950

A storm total report of 4.03 inches reported by the public.

Flood, Marshall

When
September 10, 9:30 AM EST
Where
Marshall County, 0.53 mi W of Moundsville to 0.75 mi W of Moundsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.920, -80.740

The local emergency manager reported Upper Graves Creek and Big Graves Creek in Moundsville are out of its banks. Big Grave Creek Road is closed.

Flood, Marshall

When
September 10, 9:46 AM EST
Where
Marshall County, 2.11 mi SE of Graysville to 2.52 mi SE of Graysville
Cause
Heavy Rain
Crop damage
$500
Reported by
Emergency Manager
Coordinates
39.800, -80.770

The local emergency manager reported that Fish Creek has minor flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Monongalia2018-09-1054FemalePermanent HomeDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785607, 785612, 785610, 785604, 785605, 785606, 785608, 785609, 785611, 785478, 785483, 785480, 785481, 785482.